Alert archive / Oklahoma / Tornado Warnings in 2020
Tornado Warning 23, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 4, 2020, 5:54 PM CDT for 4 counties in Oklahoma. It was in force for 36 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 5:54 PM CDT (22:54 UTC)
- Expired
- May 4, 2020, 6:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 3.0 in
Counties Cleveland County, OK, Garvin County, OK, McClain County, OK, Pottawatomie County, OK
The radar
The Norman radar (KTLX), 53 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:54 PM CDT | HAIL 2.75 | 7 Nne Rosedale, OK | . |
| May 4, 5:54 PM CDT | HAIL 2.75 | 7 Nne Rosedale, OK | |
| May 4, 5:55 PM CDT | HAIL 3 | 7 E Lexington, OK | PIC SHOWN ON TV. |
| May 4, 6:05 PM CDT | HAIL 2.75 | 3 Nnw Rosedale, OK | TWITTER PIC, TIME ESTIMATED. |
| May 4, 6:09 PM CDT | HAIL 1.75 | 4 Nnw Rosedale, OK | |
| May 4, 6:09 PM CDT | HAIL 1.75 | 5 N Rosedale, OK | . |
| May 4, 6:09 PM CDT | HAIL 1.75 | 5 N Rosedale, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 4:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1672 J/kg
- Mixed-layer CIN
- -406 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 431 m²/s²
- 0-3 km storm-relative helicity
- 411 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
229
WFUS54 KOUN 042254
TOROUN
OKC027-049-087-125-042330-
/O.NEW.KOUN.TO.W.0023.200504T2254Z-200504T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
554 PM CDT Mon May 4 2020
The National Weather Service in Norman has issued a
* Tornado Warning for...
Northeastern Garvin County in southern Oklahoma...
Southeastern Cleveland County in central Oklahoma...
Southwestern Pottawatomie County in central Oklahoma...
Southeastern McClain County in central Oklahoma...
* Until 630 PM CDT.
* At 553 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Rosedale, moving southeast at 20 mph.
HAZARD...Tornado and hail up to three inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Byars and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3477 9714 3499 9726 3506 9716 3487 9693
3484 9693
TIME...MOT...LOC 2253Z 314DEG 17KT 3500 9718
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
BRB4 follow-up statements
272
WWUS54 KOUN 042259
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
559 PM CDT Mon May 4 2020
OKC027-049-087-125-042330-
/O.CON.KOUN.TO.W.0023.000000T0000Z-200504T2330Z/
Garvin OK-Cleveland OK-Pottawatomie OK-McClain OK-
559 PM CDT Mon May 4 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN GARVIN...SOUTHEASTERN CLEVELAND...SOUTHWESTERN
POTTAWATOMIE AND SOUTHEASTERN MCCLAIN COUNTIES...
At 558 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northeast of Rosedale, moving southeast at 20
mph.
HAZARD...Tornado and three inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Byars and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3496 9721 3503 9713 3487 9693 3484 9693
3478 9710
TIME...MOT...LOC 2258Z 312DEG 17KT 3498 9714
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
BRB976
WWUS54 KOUN 042311
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
611 PM CDT Mon May 4 2020
OKC027-042320-
/O.CAN.KOUN.TO.W.0023.000000T0000Z-200504T2330Z/
Cleveland OK-
611 PM CDT Mon May 4 2020
...THE TORNADO WARNING FOR SOUTHEASTERN CLEVELAND COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3484 9694 3479 9706 3494 9714 3496 9714
3500 9709 3487 9693 3484 9693
TIME...MOT...LOC 2310Z 318DEG 21KT 3494 9707
$$
OKC049-087-125-042330-
/O.CON.KOUN.TO.W.0023.000000T0000Z-200504T2330Z/
Garvin OK-Pottawatomie OK-McClain OK-
611 PM CDT Mon May 4 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN GARVIN...SOUTHWESTERN POTTAWATOMIE AND SOUTHEASTERN
MCCLAIN COUNTIES...
At 610 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Wanette, moving southeast at 25 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Byars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3484 9694 3479 9706 3494 9714 3496 9714
3500 9709 3487 9693 3484 9693
TIME...MOT...LOC 2310Z 318DEG 21KT 3494 9707
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
BRB189
WWUS54 KOUN 042318
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
618 PM CDT Mon May 4 2020
OKC049-087-125-042330-
/O.CON.KOUN.TO.W.0023.000000T0000Z-200504T2330Z/
Garvin OK-Pottawatomie OK-McClain OK-
618 PM CDT Mon May 4 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN GARVIN...SOUTHERN POTTAWATOMIE AND SOUTHEASTERN MCCLAIN
COUNTIES...
At 618 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Byars, moving southeast at 20 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Byars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3491 9712 3496 9705 3487 9693 3484 9693
3484 9694 3479 9706
TIME...MOT...LOC 2318Z 314DEG 17KT 3491 9704
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
BRB255
WWUS54 KOUN 042324
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
624 PM CDT Mon May 4 2020
OKC049-087-125-042333-
/O.EXP.KOUN.TO.W.0023.000000T0000Z-200504T2330Z/
Garvin OK-Pottawatomie OK-McClain OK-
624 PM CDT Mon May 4 2020
...THE TORNADO WARNING FOR NORTHEASTERN GARVIN...SOUTHERN
POTTAWATOMIE AND SOUTHEASTERN MCCLAIN COUNTIES WILL EXPIRE AT 630 PM
CDT...
The storm which prompted the warning no longer appears capable of
producing a tornado. Therefore, the warning will be allowed to
expire. Large hail and damaging winds are still expected with this
storm, however.
LAT...LON 3491 9712 3496 9705 3487 9693 3484 9693
3484 9694 3479 9706
TIME...MOT...LOC 2323Z 314DEG 17KT 3489 9702
$$
BRBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 4, 3:12 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 4, 3:12 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Norman OK 312 PM CDT Mon May 4 2020 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 223 PM CDT Mon May 4 2020 As of 19Z, the prefrontal trough extended from Osage - Canadian - Beckham counties with northwesterly winds behind the axis. The cold front was located near the OK/KS border with temperatures in the 60s behind the front. The front is expected to quickly progress south across Oklahoma and western north Texas this evening and overnight. The 19Z sounding shows a strong cap over the OKC area, and is unlikely to break unless sufficient ascent/cooling arrives. A tornado watch has been issued for Seminole, Hughes, Pontotoc, and Coal counties until 10PM. Latest trends indicate convective initiation will likely be east/southeast of the OKC metro by 7PM. The primary hazards for our CWA will be large hail and damaging winds, although, a tornado cannot be ruled out. Northerly winds and strong cold air advection will keep temperatures much cooler tomorrow - maximum temperatures will be in the 70s and near 80 degrees (SW Oklahoma and western north TX). Thompson && .LONG TERM... (Tuesday night through next Sunday) Issued at 223 PM CDT Mon May 4 2020 Surface high builds over the plains and provides for mild conditions on Tuesday and Wednesday. A surface cyclone develops on Thursday in advance of a midlevel shortwave, though models continue to show a considerable difference on the placement of the low through 00Z Friday. Daytime high temperatures for Thursday have been lowered as the trend is for the surface low to pass south of the TX/OK border, placing most of our area on the cool side. Chances for showers/thunderstorms return on Thursday and again Sunday afternoon/evening. Below average temperatures are still expected Friday through early next week. Thompson && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT Mon May 4 2020 A period of post-frontal MVFR cigs will be possible at KPNC this afternoon, otherwise VFR conditions expected to prevail. TSRA will develop near a fast moving cold front late this afternoon and we currently expect this convection to be east and south of terminals. Gusty southwest winds will become north and northeast as front moves by, with gusts 20 to 30 KT common. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 56 74 52 80 / 10 0 0 0 Hobart OK 56 77 50 82 / 0 0 0 0 Wichita Falls TX 61 79 52 83 / 10 0 0 0 Gage OK 50 75 50 82 / 0 0 0 0 Ponca City OK 52 74 50 78 / 0 0 0 0 Durant OK 61 76 51 80 / 60 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....01 AVIATION...11
Hazardous weather outlook, May 4, 12:01 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1201 PM CDT Mon May 4 2020 OKZ004>048-050>052-TXZ083>090-051015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1201 PM CDT Mon May 4 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... There is a Slight Risk for severe thunderstorms today generally east of a line from Ponca City to Oklahoma City and Duncan. Within the slight risk area is an Enhanced Risk which covers parts of northeast into southeast Oklahoma, including the cities of Seminole, Holdenville, Coalgate, and Atoka. The most likely time for severe storms today will be between 4 pm and 11 pm. Thunderstorms are expected to develop along a cold front during the late afternoon hours across central and northeast Oklahoma, then spread south through the evening as the cold front advances southward. The primary hazards are very large hail up to the size of baseballs and damaging winds, but there is also some potential for a tornado as well. The tornado risk will be highest in the Enhanced Risk area through early evening. .Fire Weather... Elevated to Near Critical fire weather conditions are expected across southwest Oklahoma and western north Texas. Triple digit heat will combine with a moderate wind and very low humidity to elevate conditions. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Storm chances return Wednesday night through Thursday night. Strong to severe thunderstorms will be possible late Thursday into early Friday. .Fire Weather... Elevated fire weather conditions are expected to develop across western Oklahoma and western north Texas Tuesday afternoon. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 4, 5:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
523 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 3 E LAKE THUNDERBIRD 35.23N 97.18W
05/04/2020 E1.00 INCH CLEVELAND OK FIRE DEPT/RESCUE
&&
PWLocal storm report, May 4, 5:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL PINK 35.26N 97.12W
05/04/2020 E1.00 INCH POTTAWATOMIE OK EMERGENCY MNGR
&&
PWLocal storm report, May 4, 5:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 NE NOBLE 35.19N 97.34W
05/04/2020 E2.50 INCH CLEVELAND OK BROADCAST MEDIA
TWITTER PIC.
&&
PWLocal storm report, May 4, 5:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 ENE SLAUGHTERVILLE 35.12N 97.27W
05/04/2020 M2.75 INCH CLEVELAND OK PUBLIC
&&
PWLocal storm report, May 4, 5:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL ETOWAH 35.13N 97.17W
05/04/2020 M2.50 INCH CLEVELAND OK BROADCAST MEDIA
&&Local storm report, May 4, 5:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 5 SW LAKE THUNDERBIRD 35.19N 97.30W
05/04/2020 E3.00 INCH CLEVELAND OK BROADCAST MEDIA
MEASUREMENT IN TWITTER PIC. TIME ESTIMATED.
&&
PWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:31 PM CDT | Special Weather Statement | OUN | Cleveland | 29 min |
| May 4, 4:38 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 37 min |
| May 4, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 31 min |
| May 4, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 40 min |
| May 4, 5:07 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 53 min |
| May 4, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 49 min |
| May 4, 5:36 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 39 min |
| May 4, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Murray, Pontotoc, Pottawatomie and 1 more | 52 min |
| May 4, 6:21 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 39 min |
| May 4, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc, Seminole | 24 min |
| May 4, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, McClain, Murray, Pontotoc | 48 min |
Nearby
Tornado Warnings in Oklahoma, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.